NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 25, 2015
My grandmother was intubated post respiratory distress secondary to acute pancreatitis after her ERCP. She was placed on a versed fentanyl drip for comfort. The sedation was stopped on Wed at 10:30am. It has been over 48hrs and she still has not opened her eyes or responds to verbal stimuli. Is this normal after these medications?
Versed (midazolam) and fentanyl are drugs commonly used for sedation and analgesia during ERCP (endoscopic retrograde cholangio-pancreatography). Midazolam is also commonly used for sedation in the intensive care unit. Fentanyl is primarily an analgesic - a drug used to treat pain.
There are many possible reasons for delayed neurological recovery after critical illness. Sedating drugs are definitely one possible cause. The time to recovery from infusions of midazolam and fentanyl depends on the duration of use, as well as patient factors such as kidney and liver function, underlying brain disorders, metabolic problems, sepsis/infection, interaction with other drugs and so on. 48 hours after stopping a moderate dose infusion one would expect a normal healthy patient to be responsive.
Although fentanyl in small doses is a short-acting drug, when used for prolonged periods is starts to behave a lot like much longer acting drugs such as morphine. Midazolam has a less favorable recovery profile in some patients, particularly the elderly. The contemporary approach to sedation in the ICU includes daily breaks from sedation to assess underlying brain function and give the patient a chance to breathe without full assistance from the ventilator. You will need to have a discussion with your grandmother's ICU care team to get their assessment of why she has not yet woken up.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University